Alert archive / Mississippi / Flash Flood Warnings in 2016
Flash Flood Warning 139, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Sep 17, 2016, 4:47 PM CDT for Forrest County, Lamar County, Mississippi. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2016, 4:47 PM CDT (21:47 UTC)
- Expired
- Sep 17, 2016, 6:24 PM CDT
- In force
- 97 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Forrest County, MS, Lamar County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 125 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 9.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1379 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 599 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
498 WGUS54 KJAN 172147 FFWJAN MSC035-073-172215- /O.NEW.KJAN.FF.W.0139.160917T2147Z-160917T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON MS 447 PM CDT SAT SEP 17 2016 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN FORREST COUNTY IN SOUTHEASTERN MISSISSIPPI... NORTHEASTERN LAMAR COUNTY IN SOUTHEASTERN MISSISSIPPI... * UNTIL 515 PM CDT * AT 446 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... HATTIESBURG...PETAL...WEST HATTIESBURG... SUNRISE AND RAWLS SPRINGS. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 3122 8945 3143 8945 3143 8918 3121 8918 $$ NF
2 follow-up statements
475 WGUS54 KJAN 172208 FFWJAN MSC035-073-180015- /O.EXT.KJAN.FF.W.0139.000000T0000Z-160918T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON MS 508 PM CDT SAT SEP 17 2016 THE NATIONAL WEATHER SERVICE IN JACKSON HAS EXTENDED THE * FLASH FLOOD WARNING FOR... NORTHERN FORREST COUNTY IN SOUTHEASTERN MISSISSIPPI... NORTHEASTERN LAMAR COUNTY IN SOUTHEASTERN MISSISSIPPI... * UNTIL 715 PM CDT * AT 508 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS ALREADY OCCURRING. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... HATTIESBURG...PETAL...WEST HATTIESBURG... SUNRISE AND RAWLS SPRINGS. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 3122 8945 3143 8945 3143 8918 3121 8918 $$ NF
770 WGUS74 KJAN 172324 FFSJAN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 624 PM CDT SAT SEP 17 2016 MSC035-073-172333- /O.CAN.KJAN.FF.W.0139.000000T0000Z-160918T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FORREST MS-LAMAR MS- 624 PM CDT SAT SEP 17 2016 ...THE FLASH FLOOD WARNING FOR NORTHERN FORREST AND NORTHEASTERN LAMAR COUNTIES IS CANCELLED... THE HEAVY RAIN HAS ENDED. FLOOD WATERS HAVE RECEDED. FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES. LAT...LON 3122 8945 3143 8945 3143 8918 3121 8918 $$ NF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 3:20 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Sep 17, 3:20 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Jackson MS 320 PM CDT SAT SEP 17 2016 .DISUSSION... Tonight through Tuesday Night, Latest satellite imagery showed some drier air coming in from the northwest as upper ridging has shifted to the east. A surface front was slowly making its way toward the CWA from the northwest. A northern gulf shortwave continued to surge deep moisture across the region. Area radars were picking up scattered tropical airmass showers and some embedded thunderstorms across mainly the eastern and southern areas. Temps ranged from the lower 80s to around 90. For tonight expect the showers and some storms to decrease in coverage by sunset. With the front approaching some isolated showers may linger overnight. For Sunday expect the front to make a run through the CWA. Expect scattered showers and thunderstorms to develop mainly across the southeast half. Lapse rates will be weak as pwats will be 1.5 to 1.9 inches. So expecting that some of the storms may have some subsevere gusty winds and some brief locally downpours. Rain chances will diminish Sunday evening as drier air pushes across the region behind the front. The front will exit the region by early Monday morning as an associated upper trough pushes through the Lower Mississippi Valley. For Monday into Monday night dry conditions are expected as ridging on the surface and aloft will rebuilds back over the region. Pwats will drop to less than one inch on Monday night. As far as temps are concern readings will continue on the cool side on Sunday with highs from the upper 80s to around 90 before rising to the lower 90s on Monday. Nightly lows will range from the lower 70s for tonight before cooling to the middle 60s to around 70 on Monday night./17/ Tuesday through Friday, The rest of the work week will be pretty quiet weatherwise and chances for rain will be very low. Mid level high pressure, centered across Texas early in the period, will expand across the ArkLaMiss region through the week. In addition, PWat values following the weekend front will be an inch or less across most of the region for Tuesday and Wednesday. This should still keep convection at bay, coupled with the effects from the upper level ridge. Afternoon highs will likely reach into the lower to mid 90s thanks to the drier air in place. Conditions, while warm, will feel rather pleasant with this drier air as opposed to warm and muggy(dewpoints will be in the 60s areawide). By the end of the week, moisture starts to return as southerly flow resumes once again. PW values creep to around 1.6 inches by Thursday evening into Friday. This may be enough to cause some isolated showers or storms in the southeast. Additional afternoon convection will be possible Friday, again mostly in the southeast.17/28/ && .AVIATION... Periodic MVFR conditions will prevail through the afternoon, but IFR ceilings look to return tonight over the south and eastern TAF sites. Scattered to numerous showers and thunderstorms will continue into the evening, especially over southeast MS. Where storms impact a TAF site, a brief lowering of conditions to IFR/MVFR can be expected./26/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 73 90 71 91 / 32 32 20 7 Meridian 72 88 70 91 / 50 35 21 8 Vicksburg 72 90 70 92 / 23 34 17 5 Hattiesburg 73 89 72 91 / 48 45 22 8 Natchez 73 89 72 90 / 25 35 19 6 Greenville 72 88 70 92 / 20 31 13 3 Greenwood 72 89 69 91 / 29 28 17 2 && .JAN Watches/Warnings/Advisories... MS...None. LA...None. AR...None. && 17/26/28
Hazardous weather outlook, Sep 17, 1:08 PM CDT, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 108 PM CDT SAT SEP 17 2016 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 181815- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 108 PM CDT SAT SEP 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...EAST CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...NORTHEAST MISSISSIPPI...NORTHWEST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI... SOUTHEAST MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND WEST CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT AND SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY. 21 && ...HAZARD LEGEND... NO SHORT TERM HAZARDS EXPECTED. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN HOME PAGE... WWW.WEATHER.GOV/JAN STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE... WWW.SRH.NOAA.GOV/JAN/?N=SAFE NWS JAN TROPICAL PAGE... WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL NATIONAL HURRICANE CENTER HOME PAGE... WWW.NHC.NOAA.GOV/ FIND NWS JAN ON FACEBOOK... WWW.FACEBOOK.COM/NWSJACKSONMS FOLLOW NWS JAN ON TWITTER... @NWSJACKSONMS PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
In the hours before
Special weather statement, Sep 17, 4:26 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
426 PM CDT SAT SEP 17 2016
MSZ072-073-172200-
MARION MS-LAMAR MS-
426 PM CDT SAT SEP 17 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LAMAR AND NORTHEASTERN
MARION COUNTIES UNTIL 500 PM CDT...
AT 424 PM CDT...METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR IMPROVE TO 11 MILES NORTHEAST OF
PINEBUR. MOVEMENT WAS NORTHEAST AT 5 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
HATTIESBURG...SUMRALL AND IMPROVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3137 8981 3144 8973 3143 8955 3128 8938
3115 8958
TIME...MOT...LOC 2124Z 214DEG 6KT 3138 8969 3126 8958
NFThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 4:26 PM CDT | Special Weather Statement | JAN | Lamar | 34 min |
Nearby
Flash Flood Warnings in Mississippi, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.